As for erythromycin, another antibiotic which is not indicated for acne in the US Physician's Desk Reference, by the way there have also been reports of liver dysfunction, sometimes with jaundice and potentially life threatening pseudomembranous colitis.
It's important to recognize that antibiotics don't just kill the bad guy germs. Any antibacterial drug alters the normal intestinal flora (that is, the several pounds of "good" bacteria residing there), leaving you open to long term problems like "antibiotic associated" colitis caused by toxins produced by Clostridium difficile, necessitating that you take another drug to wipe out this bacteria, or by an overgrowth of yeasts like candida albicans. Since candida infections increase your susceptibility to allergies a frequent cause of acne over the long term antibiotics simply make the problem worse.
All this should convince you that there is no such thing as "perfectly" safe long term antibiotics use; in fact, there's still a good deal we don't know about the effects over time. Links have been made between long term use of antibiotics and learning difficulties in children and even diabetes (See WDDTY vols 6 no 11 and 5 no 6).
Other worries have surfaced about Roaccutane (isotretinoin) Accutane in the US a synthetic derivative of vitamin A, which has also been used successfully in the treatment of acne. In the Physician's Desk Reference, Roche warns in a special box that Roaccutane use has been associated with a number of cases of benign intracranial hypertension. Early warning signs include headache, nausea, vomiting and visual disturbances. It's also been linked with decreased night vision, inflammatory bowel disease, hyperostosis (increase in size of bone), hepatitis and elevations of liver enzymes (in approximately 15 per cent of patients). One quarter of patients on the drug experiences an elevation in blood triglyceride levels, and 7 per cent experience raised cholesterol levels. High blood triglycerides may increase the risk of a heart attack or pancreatitis.
Most worrying, Roche warns that for young women there is an extremely high risk that a taking Roaccutane during pregnancy can result in a deformed child. Hence, in America, the drug is countraindicated in all women of childbearing potential unless the patient has severe, disfiguring acne; can comply with mandatory contraceptive measures; has received warnings about the drug and the need for two contraceptive measures; has had a negative pregnancy test within a week prior to starting therapy; and begins therapy on the second or third day of a menstrual period.
The drug can also cause increased tolerance to contact lenses. Up to 80 per cent of acne patients suffer from skin problems, such as dry skin, skin fragility, itching, nosebleeds, dry nose and dry mouth. Some 90 per cent of Roaccutane patients experience inflammation and cracking of the skin of the lips a usual indication of a vitamin deficiency and 16 per cent of patients develop musculoskeletal symptoms, such as arthralgia. Nearly 1 in 10 patients experience eczema like rash and thinning of hair, and one patient in 20 experience peeling of the palms and soles of the feet, skin infections, gastrointestinal symptoms, headache, urogenital problems and tiredness.
If that list isn't long enough, patients have also suffered seizures, emotional problems, dizziness, nervousness, drowsiness, insomnia, depression, a pins and needles sensation, hairiness, changes in skin pigment, herpes, respiratory infections, gum inflammation, arthritis and tinnitus. Plus, five patients with normal eyes prior to treatment developed corneal opacities; cataracts have also been reported. Although most side effects have resolved once the drug was discontinued, many have persisted.